How can medications cause problems?
During the first three months of pregnancy, the baby evolves gradually. Taking drugs during that time may impede the development of some organs. This is called a teratogenic effect.
During the second trimester, most organs are already formed but continue to grow.
Some medications taken during the last months of pregnancy may provoke or delay labour.
Treating all of the mother's diseases during pregnancy is important since health problems can have serious consequences on the baby's health if they are not treated adequately. Some problems cannot be controlled other than by taking medication. Some drugs can be taken safely and effectively during pregnancy.
If you must use medication, consult your physician or pharmacist in order to ensure that it is effective and safe to use for you and your baby.
Medications During Pregnancy
In the 1950s and in the beginning of the 1960s, we did not know that drugs could cause abnormalities in foetuses. When congenital defects were linked to thalidomide, a drug used at this time to alleviate nausea during pregnancy, the medical world learned a harsh lesson about these risks.
We now know that some drugs can be harmful to the foetus.
Taking medications while breastfeeding
As is the case during pregnancy, some products are contraindicated when you are breastfeeding. Medications can cause a series of problems in breastfeeding mothers, such as:
- Give the milk a bad taste
- Reduce the milk production
- Cause side effects or allergies in the infant
Many products must be avoided at all costs when breastfeeding; others should simply be administered in another way, in order not to disrupt breastfeeding.
Your pharmacist is the healthcare specialist with access to the most information to assess the safety of your child for breastfeeding mothers who need to take medication. Do not hesitate to contact your pharmacist who will help alleviate your health problems safely.